Anthranoid self-medication causing rapid development of melanosis coli
It is widely known that long-term use of anthranoid-containing laxatives is the cause of melanosis coli. We describe a case of melanosis coli, which occurred in a 39-year-old liver transplant patient who took an over-the-counter product containing aloe, rheum and frangula. The typical brownish pigmentation of the colonic mucosa developed in a period of ten months. The anthranoid medication was stopped and follow-up colonoscopy one year later showed normal looking mucosa once more. However, in contrast to previous examinations, a sessile polypoid lesion was found in the transverse colon. Histology showed tubulovillous adenoma with extensive low-grade dysplasia. Since there have been preliminary reports suggesting a possible role of anthranoid-containing laxatives in the development of colorectal adenomas and cancer, their use should be discouraged.
|Adult, Anthraquinones/*adverse effects, Cathartics/*adverse effects, Colonic Diseases/*chemically induced/pathology, Humans, Male, Melanosis/*chemically induced/pathology, Self Medication/*adverse effects, Time Factors|
|The Netherlands Journal of Medicine|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Willems, M, van Buuren, H.R, & de Krijger, R.R. (2003). Anthranoid self-medication causing rapid development of melanosis coli. The Netherlands Journal of Medicine. Retrieved from http://hdl.handle.net/1765/10124